Oregon, 2008

High Wind in Oregon, November 12, 2008

November 12, 2008 · NWS PQR · 1 event in 1 county or zone

A shortwave that brought strong winds to the coast moved inland, bringing strong westerlies to the Cascades of northwest Oregon.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A shortwave that brought strong winds to the coast moved inland, bringing strong westerlies to the Cascades of northwest Oregon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Nov 12, 2:32 AM PST, 2 hours 28 minutes earlier.

Area forecast discussion, Nov 12, 2:32 AM PST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
230 AM TUE WED NOV 12 2008

.SYNOPSIS...A STRONG WESTERLY FLOW WILL CONTINUE TO BRING MOIST AND
MILD AIR INTO THE PACIFIC NW TODAY. A FRONTAL ZONE THAT EXTENDED OFF
THE PACIFIC INTO NW WA AND SOUTHERN BC WILL DROP S AS A COLD FRONT
THIS AFTERNOON AND TONIGHT. HIGH PRESSURE WILL BUILD OVER THE PACIFIC
NORTHWEST THU THROUGH FRI TURNING THE LOW LEVEL FLOW OFFSHORE TO HELP
DRY THE AIR MASS OUT. THE DRIER WEATHER IS EXPECTED TO LAST THROUGH
THE WEEKEND AND INTO EARLY NEXT WEEK.
&&

.SHORT TERM...HEAVY RAIN OVERNIGHT MOVED UP INTO WA...LEAVING MOSTLY
JUST SOME LIGHT RAIN OVER MOST OF THE FORECAST AREA. SATELLITE SHOWS
THE HIGH PRECIPITABLE WATER PLUME POINTED INTO WESTERN WA...BUT WITH
VALUES LIKELY TO DROP BELOW 1.5 INCHES LATER TODAY AS A SHORTWAVE
CUTS OFF THE BEST MOISTURE. A COUPLE OF SHORTWAVES IN THE FAST
WESTERLY FLOW TO THE N ARE EXPECTED TO DRIVE THE FRONT UP NEAR THE WA
BC BORDER S LATER TODAY AND TONIGHT. SO...AFTER A RESPITE FROM THE
HEAVY RAIN LASTING INTO THIS MORNING...ANOTHER ROUND OF HEAVIER
RAINFALL SHOULD SPREAD S AHEAD OF THE COLD FRONT TODAY AND THIS
EVENING. AS THE HIGHEST PRECIPITABLE WATER VALUES ARE BEING CUT
OFF...RAINFALL IS NOT EXPECTED TO BE QUITE THE INTENSITY OF THAT SEEN
YESTERDAY...ALTHOUGH STILL RELATIVELY HEAVY. RAINFALL EXPECTED TO
DIMINISH GREATLY BEHIND THE FRONT TONIGHT...WITH JUST A THREAT FOR
SHOWERS LINGERING INTO THU. FRI STILL LOOKING DRY AS UPPER RIDGE
BUILDS OVER REGION AND SURFACE HIGH MOVING E OF CASCADES TURNS LOW
LEVEL FLOW OFFSHORE.

ALTHOUGH NOT QUITE EXPECTED TO REACH HIGH WIND VALUES...DECENT
SOUTHERLY GRADIENTS WILL MAKE FOR A WINDY DAY ALONG THE COAST...AND
BREEZY DAY INLAND. VERY WINDY CONDITIONS ALSO ALREADY DEVELOPING OVER
THE CASCADES...SEEN IN OBSERVATIONS AROUND MT HOOD. MODELS INDICATE A
LITTLE MORE INTENSIFICATION OF 850 TO 700 MB GRADIENTS ACROSS THE
CASCADES THIS MORNING...SUGGESTING STRONGEST WINDS UP THERE SHOULD BE
LATER THIS MORNING. SHOULD REMAIN WINDY IN THE CASCADES UNTIL FRONTAL
PASSAGE THIS EVENING. AT THIS TIME BELIEVE WINDS SHOULD REMAIN JUST
BELOW HIGH WIND CRITERIA FOR THE CASCADES.
&&

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
MODELS MAINTAIN AN UPPER LEVEL RIDGE THROUGH THE WEEKEND AND INTO
EARLY NEXT WEEK. CURRENT FORECAST LOOKS GOOD WITH DRY WEATHER AND
MILD TEMPERATURES. HOWEVER...WE COULD BE SETTING UP FOR A MORE FOGGY
REGIME FOR THE INLAND VALLEYS DURING THAT TIME FRAME.
&&

.AVIATION...STARK CONTRAST BETWEEN FLIGHT CONDITIONS ALONG THE COAST
AND THOSE FURTHER INLAND THIS MORNING. SOLID IFR/LIFR IN RAIN AND
STRONG S-SW WINDS GUSTING TO 30-40 KT TO CONTINUE MUCH OF THE DAY
ALONG THE COAST. EAST OF THE COAST RANGE...MAINLY VFR CONDITIONS
EARLY THIS MORNING WITH S WINDS GUSTING TO 30 KT. AREAS OF MVFR
DEVELOP INLAND AFTER SUNRISE...BECOMING MORE PREDOMINANT BY 18Z AS
RAIN REDEVELOPS ACROSS AREA.

KPDX AND APPROACHES...LINGERING MVFR CIGS NEAR KPDX SHOULD BRIEFLY
LIFT TO VFR BY 12Z...BEFORE COMING BACK DOWN TO MVFR IN RAIN BY 18Z.
MVFR CIGS THEN LIKELY THROUGH AFTERNOON. S-SW WIND GUSTS TO 30-35 KT
LIKELY THROUGH THE DAY...ESPECIALLY BEFORE 00Z.  WEAGLE

&&

.MARINE...SOUTHERLY WINDS AREA INCREASING AGAIN AS A WARM FRONT
PUSHED ACROSS THE WATERS AND ARE NEAR GALE FORCE IN GUSTS AT BUOYS
29/50/89. SEAS WILL STAY SHY OF HIGH SURF ADVISORY CRITERIA...WITH
WEST SWELL PEAKING AT 15 TO 17 FEET TODAY. HOWEVER...THE COMBINATION
OF SWELL AND VERY HIGH ASTRONOMICAL TIDES...AS WELL AS RAIN RUNOFF
INTO BAYS...WILL PRODUCE SOME MINOR TIDAL OVERFLOW WEDNESDAY ALONG
THE SOUTH WASHINGTON COAST PARTICULARLY THE WILLAPA AND BAKER BAYS.
HIGH PRESSURE BUILDS ACROSS WATERS THU/FRI...WITH THERMAL TROUGH
POSSIBLY MAKING ITS WAY UP THE SOUTHERN OREGON COAST BY THE END OF
THE WEEK.  WEAGLE

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR/WA...GALE WARNING CAPE SHOALWATER TO CASCADE HEAD THROUGH
          MIDDAY TODAY.
        GALE WARNING CASCADE HEAD TO FLORENCE THIS MORNING.
        SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR TODAY
          AND TONIGHT.
        COASTAL FLOOD ADVISORY FOR MINOR TIDAL OVERFLOW
         SOUTH WASHINGTON COAST MIDDAY TODAY.
        FLOOD WATCH FOR SOUTHWEST WASHINGTON...THE NORTH OREGON COAST
         AND COAST RANGE...AND THE MT HOOD AREA LATE TONIGHT THROUGH
         WEDNESDAY NIGHT.
&&

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Nov 11, 5:36 AM PST, 23 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
536 AM PST TUE NOV 11 2008

ORZ001-002-PZZ210-WAZ021-121345-
NORTH OREGON COAST-CENTRAL OREGON COAST-COLUMBIA RIVER BAR-
SOUTH WASHINGTON COAST-
536 AM PST TUE NOV 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON...NORTHWEST OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS
AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT
HIGH WINDS ARE POSSIBLE ALONG THE NORTH AND CENTRAL OREGON COAST
TODAY. REFER TO THE LATEST WARNING (PDXNPWPQR) FOR DETAILS. HEAVY
RAINFALL TODAY AND TONIGHT MAY RESULT IN FLOODING. REFER TO THE
LATEST HYDROLOGIC OUTLOOK (PDXESFPQR) FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
HEAVY RAINFALL WEDNESDAY MAY RESULT IN FLOODING. REFER TO THE
LATEST STATEMENT (PDXESFPQR) FOR DETAILS. HIGH TIDES ALONG THE
WASHINGTON COAST MAY LEAD TO MINOR TIDAL OVERFLOW FLOODING
WEDNESDAY AND THURSDAY...REFER TO THE LATEST COASTAL HAZARD
MESSAGE (PDXCFWPQR) FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF HIGH WINDS AND HEAVY RAINFALL OR FLOODING ARE
ENCOURAGED.

PZZ250-255-270-275-121345-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
20 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 20 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 20 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 20 TO 60 NM-
536 AM PST TUE NOV 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
GALE FORCE WINDS ARE EXPECTED TODAY AND TONIGHT...REFER TO THE
LATEST MARINE WEATHER MESSAGE (PDXMWWPQR) FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
GALE FORCE WINDS ARE POSSIBLE WEDNESDAY MORNING...REFER TO THE
LATEST MARINE WEATHER MESSAGE (PDXMWWPQR) FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ003>013-WAZ019-020-022-023-039-040-121345-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
SOUTH WASHINGTON CASCADES-WILLAPA HILLS-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
SOUTH WASHINGTON CASCADE FOOTHILLS-
536 AM PST TUE NOV 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT
HEAVY RAINFALL TODAY AND TONIGHT MAY RESULT IN FLOODING. REFER TO
THE LATEST HYDROLOGIC OUTLOOK (PDXESFPQR) FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
HEAVY RAINFALL TODAY AND TONIGHT MAY RESULT IN FLOODING. REFER TO
THE LATEST HYDROLOGIC OUTLOOK (PDXESFPQR) FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF HEAVY RAINFALL OR FLOODING ARE ENCOURAGED.

ORZ014-121345-
UPPER HOOD RIVER VALLEY-
536 AM PST TUE NOV 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

1 high wind. Local standard time, as filed.

High Wind, North Oregon Cascades

When
November 12, 5:00 AM PST
Where
North Oregon Cascades forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet

Strong winds were also reported at White Pass, Mt Hood Meadows and the Blue Ridge RAWS.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2008Every state in 2008This day in weather historyWarnings in Oregon, November 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 138428.